Do any Herbs Cause Cataracts?
Answered by: Susan Eagles
Question from: Anita
Posted on: November 25, 2006

Are you aware of any herbs that may cause cataracts?

Agents that cause photosensitivity can cause or worsen cataracts. There are many drugs in this category. The herbs St. John’s wort and dang quai have the potential of causing photosensitivity. When taking these herbs at normal doses, the risk of causing photosensitivity is very small. There are only a few reported cases of photosensitivity that may have been caused by these herbs.

Although many other types of drugs are documented as causing or worsening cataracts, I am not aware of this problem with the use of herbs. Because of the way in which herbs work, I think this would be unlikely: Drugs act by making a quick, significant change to normal body functioning that often causes side effects by changing, in an unhealthy way, the functions of other body systems. For example, taking steroid drugs inhibits production of hormones by the adrenal gland. Herbs are whole and balanced, containing all the plant chemicals, whereas drugs often contain a single chemical, causing an imbalance in the body. The actions of herbs are usually gradual and balancing. They do not cause a sudden shift in body mechanism. Herbs are used to support normal body function.

Cataracts are usually caused by term long term disease or dysfunction. Please see our website www.richters.com for information on causes. Choose "Q&A" from the main menu, then enter "cataract" for the search.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2014 Otto Richter and Sons Limited. All rights reserved.